Severe reaction to Nitrofurantoin

By psl57 Latest Reply 2010-04-03 17:35:40 -0500
Started 2010-04-01 23:20:46 -0500

I was put on the antibiotic Nitrofurantoin and immediately had a reaction to it and told my Dr. immediately, but he blew me off and told me to just keep taking it. A week after I finished the meds, I started having severe nerve damage and neuropathy in my feet, legs, arms and hands. It has not gotten any better in 2 weeks. I was wondering if anyone else has ever experienced this and if so, can I hope for an improvement in these symptoms?

5 replies

Miminv 2010-04-03 00:00:28 -0500 Report

Its time to get a new Dr. when they don't listen or explain their reasoning of a medication. Also I have had a reaction to an antibiotic and called my pharmacy who called my Dr. for a different one. If your Dr. is ignoring your neuropathy get a new Dr. My old Dr. ignored and explained away my neuropathy for 10 years stating when it gets worse it can be cured. I am on disability now because the pain of the neuropathy causes me to take heavy duty meds to keep the pain at about 40%. He also ignored when I was on Actos and my feet swelled to 4 times their size. Good luck

psl57 2010-04-03 17:35:40 -0500 Report

I am so sorry to hear about your pain, it is hard to bear sometimes, especially at night when it seems to get worse. We are definitely getting a new doctor, I no longer trust this Dr. I went in to get checked out including an EKG to see if my heart was affected from the drug which thankfully it wasn't and then they sent me over to get lab work done. Called Friday to get test results and they said they were too busy to give me the results, to call back Monday. It just gets worse and worse over there. I was at a Diabetic Expo last weekend and there was a neuropathy clinic that had handouts talking about surgery that can be done: Peripheral nerve decompression surgery which gives about an 85% improvement rate. Also have you heard about Anodyne therapy? I have just heard about that and wonder if it is helpful?

kdroberts 2010-04-02 08:59:48 -0500 Report

It may be a coincidence. How well are you managing your blood sugars? Has the neuropathy been diagnosed or is it just pain/tingling/burning? What was the reaction you had immediately to the medication?

psl57 2010-04-03 17:26:07 -0500 Report

I don't think so, the side effects mentioned for the drug said that in RARE cases, diabetics can have severe nerve damage and even death. The first signs to call your doctor with are burning, tingling or numbness in the feet or hands. I got that feeling in my feet which I hadn't had before. I told them I was really concerned because I was diabetic and they said to go ahead and take it and the symptoms would go away after 48 hours of stopping the drug. The initial burning and tingling went away after the lst day so I thought they might be right and I went ahead and took it. Unfortunately, I'm one of those rare cases. Before the drug, I used to walk 45 minutes a day and felt great. I can only hope that as time goes on, it will get better and the nerves heal. That is what I'm hoping anyway. I feel I am managing my blood sugar fairly well, my A1C is 6.3 and I try and keep the numbers in the low 100's. So it definitely wasn't an issue before. Now I am trying even harder to keep it low so it heal.

GabbyPA 2010-04-02 07:29:16 -0500 Report

I am so sorry for your suffering.
I have no experience with this particular drug, but have side effects from my statin drug.I cautioned my doctor about how my mom reacted to hers, and he just said "you are not your mom". which is true...but the nut did not fall far from the tree. I do not take that drug anymore. It bothers me so much when a doctor will not listen to a patient's concerns. If anything is to be learned, it is that we must not just accept whatever the doctor says. We have to stand up for ourselves. It is horrible what you are enduring, and I hope that it will subside.

Next Discussion: Turtle »